To answer your questions:
Seizure disorders sometimes fade and never return, so that someone who had seizures as a child or adolescent often will not have any as an adult. The medications used to treat seizures are all so-called antiseizure or anticonvulsant meds, including Topamax, Valproate, Trileptal, etc. The choice of med depends on the type of seizure disorder, and some people require two meds (polytherapy) to achieve good seizure control. Meds are really the only way to reduce the frequency and intensity of seizures, though some people have seizure triggers (flashing light, for instance) and so avoiding triggers is important for them. The ketogenic diet (an extremely low carb diet, only to be undertaken with physician approval and supervision) can help some people with seizures, but is typically tried only after several different meds have failed to provide relief.
The medications all do basically the same thing: they reduce the "seizure threshold" in the brain through one or several actions on neurons. In many cases, the exact biochemical mechanism is not understood. All of these meds have side effects, sedation being among the most common. Your doctor will go over the side effects with you, and you may opt for one med over another based on the side effect profile.
I'm going to answer with a personal story. At 5 1/2 years old, my daughter started having seizures--many every day. Otherwise, she was perfectly normal. Now she's 12 1/2. She's had anywhere from 3 to 300 seizures a day. We tried about 6 different kinds of medicine. They worked for a few days or weeks somewhat, but she always went back to her usual 6-10 a day. Once we combined two anti-seizure meds and she had more seizures. 6 months ago we found out that another daughter had celiac disease, so I put first daughter on a gluten-free diet. At first nothing happened for about a month. Then her seizures increased tremendously but as they were increasing in number, they were decreasing in severity. Then they started going away. This all took about three months. For the next three months, she's had almost no seizures except for very small ones during the day--you can't even tell she's having them and they only last a few seconds. When she inadvertently gets gluten she has more. She still also has some smaller seizures just at night, but she's so much better. She doesn't fall, she doesn't have to wear a helmet anymore, she can go up and down the steps by herself, etc.
I'd encourage you to google gluten and seizures. Google seizures and anything. Keep trying until you find out why it's happening. Two VERY helpful things for us were Live Blood Analysis and Biofeedback. They may sound crazy. I thought so too, seven years ago. But now they're household words because I am one of the lucky ones who has a daughter with intractable seizures, so I had to keep fighting to find out why. The brain can heal. Keep looking.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.